Hail, Warren
- When
- May 23, 1:20 PM EST
- Where
- Warren County, Chestertown
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.650, -73.817
NIckel-sized hail reported. Numerous power outages.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 10:51 AM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1151 AM EDT SUN MAY 23 2004 DISC...WILL UPDATE GRIDS TO REFLECT CURRENT RADAR CONDITIONS. LATEST RADAR PIC SHOWING BAND OF PRECIP WEAKENING CONSIDERABLY. WILL BACK PRECIP OFF TO CHANCE THIS AFTERNOON. .ALY...FLOOD WATCH FOR FLASH FLOODING MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-2322 00- -----------PREVIOUS DISCUSSION--------------------- .DISCUSSION... A QUASISTATIONARY AIR MASS BOUNDARY ORIENTED EAST TO WEST ACROSS THE SOUTHERN PORTION OF THE COUNTY WARNING AREA SEEMS TO BEND NORTHWARD INTO CENTRAL NEW YORK EARLY THIS MORNING. A SMALL LOW PRESSURE IS MOVING ALONG IT. THE HIGHER RESOLUTION MODELS (MESOETA/CANADIAN REGIONAL) ARE FORECASTING THIS LOW TO MOVE SOUTHWARD THROUGH SOUTHWESTERN NEW ENGLAND TODAY AS COOL AIR FLOWS SOUTHWESTWARD THROUGH NEW ENGLAND RESULTING IN THE FRONT SAGGING SOUTHWARD TOWARD THAT ATLANTIC COAST. THE AVIATION IS ALSO INDICATING A SOUTHEASTWARD MOVEMENT ON THIS LOW PRESSURE...BUT IT DOESNT HOLD BACK AS FAR TO THE SOUTHWEST AS THE HIGHER RESOLUTION MODELS AND AS A RESULT...THE WARM AIR IN THE SOUTHERN PORTION OF THE REGION IS NOT DISPLACED. AS A RESULT...MAXIMUM TEMPERATURES FROM THE AVIATION FORECAST ARE SIGNIFICANTLY HIGHER THAN FROM THE ETA MODEL ON MONDAY. THEYRE FAIRLY CLOSE FOR TODAY AND TONIGHT...SO WE WILL GO CLOSE TO GUIDANCE FOR TODAY AND TONIGHT (ALSO CLOSE TO THE ZONE/GRID FORECAST WE ISSUED SATURDAY)...BUT SHADE TEMPERATURES TOWARD THE ETA FORECAST FOR MONDAY. A ROUND OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE COUNTY WARNING AREA PRESENTLY IS TIED TO A MINOR MID-LEVEL TROUGH. THIS IS FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA AFTER DAYBREAK...SO WE EXPECT PRECIPITATION TO TAPER OFF AROUND HOUR 12 UNIVERSAL COORDINATION TIME. THE DIURNAL HEATING AND CONVERGENCE IN THE VICINITY OF THE LOW PRESSURE MAY AID AN ENHANCEMENT OF AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE MODEL GUIDANCE PROBABILITIES ARE GENERALLY IN THE LIKELY CATEGORY...SO WELL PROBABLY BOOST THE PROBABILITY OF PRECIPITATION A BIT FOR TODAY FROM WHAT WAS FORECAST IN SATURDAYS ZONE/GRID FORECAST. A FAIRLY STRONG MID-LEVEL TROUGH WILL BE APPROACHING FROM THE OHIO VALLEY/GREAT LAKES AREA TONIGHT. THE LOW-LEVEL WINDS ARE FORECAST TO INCREASE AND THIS SHOULD RESULT IN AN INCREASE IN LOW-LEVEL CONVERGENCE AND UPWARD MOTION AS THEY INTERACT WITH THE FRONTAL BOUNDARY. THUS...IT APPEARS THAT THE CHANCE OF PRECIPITATION WILL BE FAIRLY HIGH TONIGHT...LIKELY OR EVEN CATEGORICAL PROBABILITIES SEEM REASONABLE. WITH PRECIPITABLE WATER IN THE VICINITY OF AN INCH AND A HALF OR AN INCH AND TWO THIRDS TONIGHT...HEAVY DOWNPOURS ARE POSSIBLE. INCREASING WIND SHEAR COULD EVEN RESULT IN MORE SEVERE WEATHER. MONDAY LOOKS WETTER THAN IT DID ON PREVIOUS RUNS. IF THE FRONT BACKDOORS AS THE HIGHER RESOLUTION MODELS FORECAST THAT IT WILL...THE MID-LEVEL TROUGH COULD SPAWN A CONCENTRATED AREA OF SURFACE LOW PRESSURE (STRONG LOW-LEVEL CONVERGENCE) IN EASTERN NEW YORK/WESTERN NEW ENGLAND. AND WITH THE HIGH-WATER CONTENT AIR LINGERING...WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY OCCUR. RELATIVE TO SATURDAYS FORECAST...WELL BOOST THE PROBABILITY OF PRECIPITATION FORECAST HIGHER FOR MONDAY PER CURRENT MODEL GUIDANCE. WHEREAS MONDAY NIGHT LOOKED LIKE A GOOD BET TO BE ENTIRELY DRY ON SOME EARLIER RUNS OF THE MODELS. IT NOW APPEARS THAT THE PRECIPITATION WILL BE LINGERING INTO MONDAY NIGHT...THANKS TO THAT STALLED FRONT FROM NEW ENGLAND. THE ETA IS ESPECIALLY INDICATIVE OF THIS...AND HAS A MUCH HIGHER PROBABILITY OF PRECIPITATION THAN THE AVIATION FOR MONDAY NIGHT. BUT EVEN SO...THE AVIATION HAS CHANCE PROBABILITIES...SO WELL INDICATE THAT THERE COULD BE SOME SHOWERS AND THUNDERSTORMS LINGERING INTO MONDAY EVENING...THEN WE WILL GO WITH A DRY FORECAST AFTER MIDNIGHT. MINIMUM TEMPERATURES WILL BE MAINLY IN THE LOWER OR MIDDLE 50S...BUT MOUNTAIN AREAS IN THE NORTH WILL HAVE SOME READINGS IN THE 40S. BASED ON THE LATEST GUIDANCE FROM THE AVIATION AND CANADIAN GLOBAL MODELS...PRECIPITATION MAY BEGIN TO THREATEN OUR WESTERN FLANK LATE TUESDAY. WERE CARRYING A CHANCE OF PRECIPITATION LATE IN THE DAY. WE MAY REMOVE IT FROM THE EASTERN ZONES IF THAT WOULD BE IN BETTER AGREEMENT WITH NWS FORECAST OFFICES TO OUR EAST. THE LATEST GUIDANCE MAXIMUM TEMPERATURES ARE IN THE LOW AND MID 70S FOR WEDNESDAY...WHICH AGREES WELL WITH THE ZONE/GRID FORECAST FROM SATURDAY...SO NO CHANGES ARE ANTICIPATED. BOTH THE CANADIAN GLOBAL AND AVIATION MODELS FORECAST A MID-LEVEL TROUGH TO BE APPROACHING TUESDAY NIGHT. THIS GENERATES A CYCLONE OVER CENTRAL NEW YORK ON THE AVIATION MODEL. BOTH MODELS ARE FORECASTING PRECIPITATION FOR TUESDAY NIGHT. WE MAY BOOST THE PROBABILITY OF PRECIPITATION FORECAST FROM THE 40 PERCENT THAT WAS INDICATED ON THE ZONE/GRIDS FORECAST FROM SATURDAY. AND EVEN MORE WIDESPREAD AND HEAVIER PRECIPITATION IS FORECAST FOR WEDNESDAY AS THIS SYSTEM CONTINUES ACROSS THE COUNTY WARNING AREA. SO WE MAY BOOST THE PROBABILITIES FOR WEDNESDAY TOO. THE AVIATION IS A BIT QUICKER TO GET RID OF THIS SYSTEM...SO IT IS ESSENTIALLY DRY FOR WEDNESDAY NIGHT...WHEREAS THE CANADIAN GLOBAL LINGERS SOME MEASURABLE PRECIPITATION INTO WEDNESDAY EVENING. OUR PREVIOUS ZONE/GRIDS FORECAST HAD A CHANCE OF PRECIPITATION WEDNESDAY NIGHT...AND WELL LEAVE IT AS IS. A DRY FORECAST FITS WELL WITH THE LATEST MODEL GUIDANCE FOR THURSDAY...SO WELL LEAVE THE FORECAST DRY PER SATURDAYS ZONE/GRIDS FORECAST. NO CHANGES WILL BE MADE TO THE FRIDAY THROUGH SUNDAY PERIOD AT THIS TIME. .AVIATION...CONDITIONS WILL BE MAINLY MVFR BUT BRIEFLY IFR ACROSS THE CWA BEFORE DAYBREAK THIS MORNING...DUE TO SHOWERS...POSSIBLE THUNDER AND NOCTURNAL FOG/HAZE FORMATION. MAINLY MVFR CONDITIONS WILL PERSIST BEYOND DAYBREAK...BUT CONDITIONS WILL IMPROVE TO MAINLY VFR BY LATE THIS MORNING. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BEFORE DAYBREAK...BUT ARE LIKELY TO BECOME MORE WIDESPREAD THIS AFTERNOON...ESPECIALLY FROM THE CAPITAL DISTRICT INTO SOUTHWESTERN NEW ENGLAND...AND CONDITIONS MAY BE OCCASIONALLY MVFR OR IFR IN THUNDERSTORMS WITH HEAVY RAIN. .HYDROLOGY...FLASH FLOOD GUIDANCE 12 HR VALUES FOR MOST OF EASTERN NEW YORK AND WESTERN NEW ENGLAND ARE HIGH ARGUING AGAINST ISSUING A FLOOD WATCH. LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES IS POSSIBLE IN SOME THUNDERSTORMS TODAY THROUGH MONDAY. THIS MAY CAUSE LOCALIZED FLOODING...BUT THE DEGREE OF UNCERTAINTY AS TO WHERE OR WHEN THIS WILL OCCUR IS SO HIGH...THAT A FLOOD WATCH FOR ANY PARTICULAR AREA IS NOT PRUDENT.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 AM EDT SUN MAY 23 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY HAZARDOUS WEATHER IS POSSIBLE...MAINLY FROM LATE THIS MORNING INTO TONIGHT. THE THREAT IS FROM THUNDERSTORMS. A FEW COULD PRODUCE DAMAGING WIND AND LARGE HAIL. VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION. THIS COULD PRODUCE FLASH FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
The Burlington radar (KCXX), 109 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
1 hail. Local standard time, as filed.
NIckel-sized hail reported. Numerous power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401409.